Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at Mar 15, 2002, 5:43 PM CST for Faulkner County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2002, 5:43 PM CST (23:43 UTC)
- Expired
- Mar 15, 2002, 6:30 PM CST
- In force
- 47 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Faulkner County, AR
The radar
The Little Rock radar (KLZK), 42 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 5:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLZK 152343 SVRLIT ARC045-160030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 542 PM CST FRI MAR 15 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAULKNER COUNTY IN CENTRAL ARKANSAS * UNTIL 630 PM CST * AT 533 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ENOLA...OR NEAR CONWAY...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ENOLA AROUND 555 PM CST MOUNT VERNON AROUND 600 PM CST && THE MAIN THREATS WITH THIS STORM ARE DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3536 9212 3515 9212 3502 9237 3517 9248 $$ 46
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:27 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 15, 3:27 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 327 PM CST FRI MAR 15 2002 FORECAST CONCERNS: SVR WX POTENTIAL EARLY...THEN TEMP AND POP TRENDS. CURRENT SFC/MSAS DATA SHOWS FRONT HAS MADE A LITTLE SEWD PROGRESS FROM THIS MRNG. CURRENTLY THE BNDRY RUNS FROM KARG...TO KRUE...TO KMWT TO KDEQ. A SFC WAVE WAS ALSO NOTED OVER SWRN AR. CAP TO THE SOUTH OF THE FRONT WILL WEAKEN CONTINUE TO THIS EVENING AS UPPER SUPPORT/COLDER AIR ALOFT MOVE INTO THE FA. ALREADY SEE SOME TSRA STARTING TO FIRE OVER CNTRL AND SWRN AR. MEANWHILE...ELEVATED CONVECTION CONTINUES TO AFFECT WRN AND NRN AR...N OF THE BNDRY. MODELS ARE IN DECENT AGREEMENT WITH OVERALL FCST TRENDS FOR THE PERIOD. UPPER FLOW STILL PROGGED TO REMAIN FROM THE SW FOR THE NEXT FEW DAYS. SEVERAL UPPER LEVEL SYSTEMS MOVING THRU THE UPPER FLOW WILL BRING PERIODS OF UNSETTLED WX THRU THE WEEKEND. TIMING OF EACH RAIN EVENT WILL BE A HEADACHE FOR THIS FCST. WENT WITH A BLEND OF THE ETA AND AVN FOR THIS PACKAGE. SFC LOW WILL TRACK NEWD THIS EVENING...THIS SHOULD ALLOW CDFNT TO WORK THRU THE REST OF THE FA TONIGHT. WILL CONTINUE WITH SCATTERED POPS OVER WRN AND NRN ZONES MAINLY EARLY TNGT...WITH LIKELY POPS ELSEWHERE. SOMEWHAT COOLER AND DRIER AIR WILL MOVE IN BEHIND THE FRONT OVERNIGHT AND MUCH OF SATURDAY. NEXT UPPER SYSTEM WILL BRING A CHANCE OF SHRA TO MOST AREAS SATURDAY NIGHT AND EARLY SUNDAY...AS SFC FRONT DRIFTS NWD. THEN EXPECT ANOTHER BREAK IN THE PRECIP FOR MUCH OF THE DAY ON SUNDAY. YET ANOTHER UPPER SYSTEM WILL BRING MORE RAIN CHANCES TO THE REGION MONDAY INTO EARLY TUESDAY. FRONT FINALLY GETS A GOOD PUSH SEWD BY MIDWEEK. MAJOR DIFFERENCES NOTED IN THE LONGER RANGE MODELS...SO CONFIDENCE IS NOT HIGH ATTM. TEMPS WILL BE A CHALLENGING THROUGHOUT THE PERIOD. CLOUDS/RAIN WILL KEEP TEMPS DOWN...ESPECIALLY OVER SERN AR. TRENDED WITH MOS FOR TEMPS ALL PERIODS. WITH THE GROUND ALREADY SATURATED OVER MUCH OF AR...THE ADDITIONAL RAIN OVER THE NEXT FEW DAYS WILL AGGRAVATE THE FLOODING POTENTIAL. SH ISSUED AN ESF FOR THE REGION TO COVER THIS POTENTIAL. ..44.. .LZK...NONE.
In the hours before
Special weather statement, Mar 15, 1:00 PM CST, 4 hours 43 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-160000- SEVERE WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE LITTLE ROCK AR 100 PM CST FRI MAR 15 2002 ...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT EXTREME NORTHWEST ARKANSAS FROM THIS AFTERNOON THROUGH THIS EVENING. STRONG SOUTH WINDS HAVE BROUGHT AN UNSEASONABLY WARM AND HUMID AIRMASS TO THE NATURAL STATE. A STRONG...SLOW MOVING COLD FRONT WAS LOCATED OVER WESTERN AND CENTRAL ARKANSAS THIS AFTERNOON. AS TEMPERATURES CONTINUE TO RISE WELL INTO THE 70S AHEAD OF THE COLD FRONT...THE AIRMASS WILL CONTINUE TO BECOME QUITE UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS STRONG JET STREAM WINDS REACH THE MID MISSISSIPPI VALLEY. THE STORMS WILL MOVE QUICKLY NORTHEAST...AND ARE EXPECTED TO EXIT MOST OF ARKANSAS BY MIDNIGHT. DUE TO THE INSTABILITY OF THE AIRMASS...AND COLD TEMPERATURES ALOFT...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL. THERE MAY ALSO BE A THREAT OF DAMAGING WINDS IF THE STORMS ARE ABLE TO ORGANIZE INTO A LINE...BUT THIS IS MORE LIKELY TO OCCUR AFTER THE STORMS HAVE MOVED EAST OF ARKANSAS. THERE IS NOT MUCH CHANGE IN WIND DIRECTION WITH HEIGHT...SO THE THREAT OF TORNADOES IS MINIMAL. HOWEVER...ONE OR TWO TORNADOES CANNOT BE RULED OUT. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO OPERATORS MAY BE NEEDED THIS EVENING. 57
Special weather statement, Mar 15, 1:00 PM CST, 4 hours 43 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-160000- SEVERE WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE LITTLE ROCK AR 100 PM CST FRI MAR 15 2002 ...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT EXTREME NORTHWEST ARKANSAS FROM LATE THIS AFTERNOON THROUGH THIS EVENING. STRONG SOUTH WINDS HAVE BROUGHT AN UNSEASONABLY WARM AND HUMID AIRMASS TO THE NATURAL STATE. A STRONG...SLOW MOVING COLD FRONT WAS LOCATED OVER WESTERN AND CENTRAL ARKANSAS THIS AFTERNOON. AS TEMPERATURES CONTINUE TO RISE WELL INTO THE 70S AHEAD OF THE COLD FRONT...THE AIRMASS WILL CONTINUE TO BECOME QUITE UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS STRONG JET STREAM WINDS REACH THE MID MISSISSIPPI VALLEY. THE STORMS WILL MOVE QUICKLY NORTHEAST...AND ARE EXPECTED TO EXIT MOST OF ARKANSAS BY MIDNIGHT. DUE TO THE INSTABILITY OF THE AIRMASS...AND COLD TEMPERATURES ALOFT...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL. THERE MAY ALSO BE A THREAT OF DAMAGING WINDS IF THE STORMS ARE ABLE TO ORGANIZE INTO A LINE...BUT THIS IS MORE LIKELY TO OCCUR AFTER THE STORMS HAVE MOVED EAST OF ARKANSAS. THERE IS NOT MUCH CHANGE IN WIND DIRECTION WITH HEIGHT...SO THE THREAT OF TORNADOES IS MINIMAL. HOWEVER...ONE OR TWO TORNADOES CANNOT BE RULED OUT. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO OPERATORS MAY BE NEEDED THIS EVENING. 57
Local storm report, Mar 15, 4:37 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
437 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM LEAD HILL AR .75 INCH HAIL
03/15/02 BOONE HAIL COVERED GROUND.
REPORTED BY EMERGENCY
MANAGEMENT.
0415 PM ROYAL AR .88 INCH HAIL
03/15/02 GARLAND REPORTED BY STORM
SPOTTER.
0415 PM ROYAL AR 70 MPH TSTM GUST
03/15/02 GARLAND REPORTED BY STORM
SPOTTER.Local storm report, Mar 15, 4:57 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM WESTERN GROVE AR 1.5 INCH HAIL
03/15/02 NEWTON REPORTED BY PUBLIC.
0440 PM FOUNTAIN LAKE AR .75 INCH HAIL
03/15/02 GARLAND REPORTED BY EMERGENCY
MANAGEMENT.
0445 PM 4 NE FOUNTAIN LAKE AR WIND DAMAGE
03/15/02 GARLAND POWER OUTAGES AND LARGE
TREE LIMBS DOWNThe office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:37 PM CST | Severe Thunderstorm Warning | LZK | Garland, Montgomery | 43 min |
| Mar 15, 4:17 PM CST | Severe Thunderstorm Warning | LZK | Garland | 28 min |
| Mar 15, 4:43 PM CST | Severe Thunderstorm Warning | LZK | Saline | 47 min |
| Mar 15, 5:11 PM CST | Severe Thunderstorm Warning | LZK | Pulaski | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.